Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 3, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Feb 28, 2017, 10:00 PM CST for 4 counties in Kansas. It was in force for 60 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2017, 10:00 PM CST (04:00 UTC)
- Expired
- Feb 28, 2017, 11:00 PM CST
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allen County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS
The radar
The Pleasant Hill radar (KEAX), 155 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 10:00 PM CST | HAIL 1.75 | Chanute, KS | |
| Feb 28, 10:01 PM CST | HAIL 0.88 | Buffalo, KS | |
| Feb 28, 10:12 PM CST | HAIL 1.75 | Chanute, KS | VIA TWITTER. HAIL PARTIALLY COVERED THE GROUND. AT 9TH AND EVERGREEN. TIME ADJUSTED BY RADAR. |
| Feb 28, 10:12 PM CST | HAIL 1.75 | Chanute, KS | VIA TWITTER. HAIL PARTIALLY COVERED THE GROUND. TIME ADJUSTED FOR RADAR. |
| Feb 28, 10:17 PM CST | HAIL 1.5 | Chanute, KS | FROM CHANUTE TRIBUNE |
| Feb 28, 10:34 PM CST | HAIL 1 | Buffalo, KS | |
| Feb 28, 10:42 PM CST | TSTM WND GST 55 | Chanute Airport, KS | |
| Feb 28, 10:44 PM CST | HAIL 2 | Chanute, KS | VIA TWITTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 9:04 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 4.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2351 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
312
WUUS53 KICT 010400
SVRICT
KSC001-133-205-207-010500-
/O.NEW.KICT.SV.W.0003.170301T0400Z-170301T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1000 PM CST TUE FEB 28 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northeastern Wilson County in southeastern Kansas...
Northern Neosho County in southeastern Kansas...
Southeastern Woodson County in southeastern Kansas...
Southern Allen County in southeastern Kansas...
* Until 1100 PM CST
* At 1000 PM CST, a severe thunderstorm was located near Buffalo, or
9 miles west of Chanute, moving east at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chanute, Humboldt, Moran, Buffalo, Savonburg, Elsmore, Stark,
Earlton, Petrolia and Chanute Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 400 AM CST for southeastern
Kansas.
LAT...LON 3766 9509 3754 9571 3775 9578 3794 9508
TIME...MOT...LOC 0400Z 250DEG 56KT 3766 9564
HAIL...1.00IN
WIND...60MPH
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 8:17 PM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Feb 28, 8:17 PM CST, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Wichita KS 817 PM CST Tue Feb 28 2017 .UPDATE... Issued at 817 PM CST Tue Feb 28 2017 Surface cold front at 02z stretched from just north of Yates Center to near Wellington to near Anthony. While there remains a slight chance for surface based convection ahead of the front across southeast Kansas, it appears more probable that somewhat more elevated storms will develop after 03z along and just north of the front from east central Kansas into the Flint Hills and then develop/move into southeast Kansas through midnight or so. Cloud bearing shear is still strong with moderate cape of 800 to 1300 J/KG, so a few strong to marginally severe storms are possible through about midnight across the southern Flint Hills and southeast Kansas. Otherwise, colder and blustery north winds and scattered light rain showers will continue to affect central Kansas until around midnight, with a gradual clearing trend across the entire area later tonight. KED && .SHORT TERM...(This evening through Thursday) Issued at 126 PM CST Tue Feb 28 2017 Dynamic weather setup expected this evening across the Plains. Cold front currently stretches from northeast KS into the west central portions of the state. Meanwhile, unseasonably rich low level moisture is streaming north across the southern Plains with upper 60 dewpoints over southeast OK into AR. Low level moisture has worked back to the west a bit further than models were hinting at yesterday putting southeast KS more at risk for severe storms. There is a chance a storm or two may develop over se KS late this afternoon. With the front well to the NW, storms would have to develop on increasing moisture transport and large scale lift. Shear profiles are extremely impressive with around 70 kts of 0-6km shear and over 100kts of 0-8km. In addition, low level SRH fields are very conducive for rotating storms. So while confidence in storm development is low, due to lack of low level forcing, confidence is high that if a storm can get going it will be a supercell with large hail and tornado potential. There will be an additional threat for storms around or after 03z as the front pushes through SE KS. While these storms would develop into a line, large hail would still be possible given large values of deep layer shear. Cold front will be well south of forecast area by 12z Wed with main story turning to drying low levels and fire weather concerns for Wed afternoon. See fire wx section for additional details. Behind this front we will still be looking at temps slightly above normal with highs topping out in the mid to upper 50s. There is good model agreement in a fast moving piece of energy diving out of the northern Rockies and across the northern Plains Thu. This will reinforce nw flow aloft over the region with temps continuing to slowly warm. .LONG TERM...(Friday through Tuesday) Issued at 126 PM CST Tue Feb 28 2017 Upper flow will become more zonal for the end of the work week into the weekend which will allow temps to continue to warm with 70s possible by Sat. Also pretty good signal for strong surface winds Sat afternoon as lee troughing strengthens. This would elevate the grassland fire danger Sat. Upper flow will become more sw starting Sun as a shortwave comes on shore and tracks over the Great Basin. This wave looks to be taking a northern track which would limit our precip chances. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 606 PM CST Tue Feb 28 2017 A strong cold front will continue to move southeast across the area tonight. Scattered strong convection is expected along and just behind the front during the late evening across the Flint Hills into southeast Kansas, mainly affecting the KCNU terminal. A period of MVFR cigs are possible with some scattered light showers across central Kansas. Otherwise, gusty north to northwest winds will prevail behind the front into Wednesday with prevailing VFR conditions. KED && .FIRE WEATHER... Issued at 126 PM CST Tue Feb 28 2017 Fire weather concerns will be elevated Wed afternoon and again Fri and especially Sat. Winds are expected to flip around to the nw for Wed with gusts around 30-35mph possible over central KS. RH values will be around 20-25% from the Flint Hills through all of central KS. Very high grassland fire danger will be likely Wed afternoon with extreme values not out of the question for locations along and west of I-135. Outdoor burning is highly discouraged Wed afternoon and early evening. Winds will flip back around to the south and sw for Fri into Sat and will increase in speed. By Sat winds will likely be sustained in the 20-25 mph range with gusts approaching 40 mph. Very high fire danger is likely both Fri and Sat with extreme values not out of the question for Sat afternoon. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 35 56 28 59 / 20 0 0 0 Hutchinson 33 55 27 58 / 20 0 0 0 Newton 35 55 27 57 / 30 0 0 0 ElDorado 35 55 28 58 / 30 0 0 0 Winfield-KWLD 37 57 28 60 / 20 0 0 0 Russell 28 53 24 55 / 20 0 0 0 Great Bend 29 53 24 56 / 30 0 0 0 Salina 32 54 26 57 / 40 0 0 0 McPherson 32 54 26 57 / 30 0 0 0 Coffeyville 40 58 29 61 / 30 0 0 0 Chanute 39 57 27 60 / 40 0 0 0 Iola 38 57 28 59 / 40 0 0 0 Parsons-KPPF 40 57 28 61 / 30 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && UPDATE...KED SHORT TERM...RBL LONG TERM...RBL AVIATION...KED FIRE WEATHER...RBL
Hazardous weather outlook, Feb 28, 9:32 PM CST, 28 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 932 PM CST Tue Feb 28 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-020345- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 932 PM CST Tue Feb 28 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong to severe thunderstorms will affect part of southeast Kansas early tonight. Large hail up to 2 inches in diameter, damaging winds to 70 mph and a tornado will be possible. Light rain may mix with snow across Central Kansas tonight, but no accumulation is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The grassland fire danger levels are expected to be very high area- wide on Wednesday afternoon with extreme values not out of the question for locations along and west of I-135. These dangerous burning conditions will be due to very gusty northwest winds and low afternoon relative humidities. Very high grassland fire danger is likely to return on Friday and continue through Monday, as south winds increase across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight across southeast Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Feb 28, 9:25 PM CST, 35 minutes before
Special Weather Statement National Weather Service Wichita KS 925 PM CST TUE FEB 28 2017 KSZ071-072-010400- Woodson KS-Allen KS- 925 PM CST TUE FEB 28 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Woodson County in southeastern Kansas... Northwestern Allen County in southeastern Kansas... * Until 1000 PM CST * At 923 PM CST...Law enforcement reported a strong thunderstorm near Neosho Falls, or 9 miles northeast of Yates Center...moving northeast at 60 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Iola, Yates Center, Toronto, Neosho Falls, Cross Timbers State Park, Toronto Lake, Batesville and Piqua. A tornado watch remains in effect until 400 AM CST for southeastern Kansas. LAT...LON 3796 9530 3774 9596 3804 9596 3804 9528 TIME...MOT...LOC 0324Z 241DEG 54KT 3800 9566 METZGER
Local storm report, Feb 28, 9:27 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
927 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND GST 5 W IOLA 37.93N 95.49W
02/28/2017 E55 MPH ALLEN KS LAW ENFORCEMENT
&&
KEDSpecial weather statement, Feb 28, 9:27 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
927 PM CST TUE FEB 28 2017
KSZ070-071-094-095-010400-
Wilson KS-Greenwood KS-Woodson KS-Elk KS-
927 PM CST TUE FEB 28 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Wilson County in southeastern Kansas...
Southern Greenwood County in southeastern Kansas...
Southwestern Woodson County in southeastern Kansas...
Northwestern Elk County in southeastern Kansas...
* Until 1000 PM CST
* At 925 PM CST...National Weather Service meteorologists were
tracking a strong thunderstorm near Severy, or 6 miles north of
Howard...moving northeast at 50 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Eureka, Fredonia, Howard, Severy, Buffalo, Fall River, Benedict,
Climax, New Albany, Coyville, Fall River State Park, Fall River
Lake, Piedmont, Cross Timbers State Park and Toronto Lake.
A tornado watch remains in effect until 400 AM CST for southeastern
Kansas.
LAT...LON 3736 9642 3780 9642 3791 9596 3774 9596
3782 9571 3761 9559
TIME...MOT...LOC 0327Z 240DEG 46KT 3756 9622
METZGERSpecial weather statement, Feb 28, 9:32 PM CST, 28 minutes before
Special Weather Statement National Weather Service Wichita KS 932 PM CST TUE FEB 28 2017 KSZ069-070-093-094-010400- Butler KS-Cowley KS-Greenwood KS-Elk KS- 932 PM CST TUE FEB 28 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Butler County in south central Kansas... Northeastern Cowley County in south central Kansas... Southwestern Greenwood County in southeastern Kansas... Northwestern Elk County in southeastern Kansas... * Until 1000 PM CST * At 930 PM CST...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Atlanta, or 13 miles northeast of Winfield...moving northeast at 50 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Burden, Grenola, Atlanta, Latham, Cambridge, Beaumont and Winfield City Lake. A tornado watch remains in effect until 400 AM CST for southeastern Kansas. LAT...LON 3719 9692 3746 9693 3780 9642 3736 9642 TIME...MOT...LOC 0332Z 240DEG 45KT 3739 9678 METZGER
Local storm report, Feb 28, 9:49 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
949 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM HAIL 5 N FREDONIA 37.61N 95.82W
02/28/2017 E0.50 INCH WILSON KS LAW ENFORCEMENT
&&
KEDThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 9:25 PM CST | Special Weather Statement | ICT | Woodson | 35 min |
| Feb 28, 9:27 PM CST | Special Weather Statement | ICT | Elk | 33 min |
| Feb 28, 9:32 PM CST | Special Weather Statement | ICT | Cowley | 28 min |
| Feb 28, 9:35 PM CST | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson, Woodson | 55 min |
| Feb 28, 9:46 PM CST | Severe Thunderstorm Warning | ICT | Cowley, Elk, Greenwood | 44 min |
| Feb 28, 9:59 PM CST | Tornado Warning | ICT | Wilson | 10 min |
| Feb 28, 10:02 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk, Montgomery, Wilson | 43 min |
| Feb 28, 10:05 PM CST | Tornado Warning | ICT | Neosho | 27 min |
| Feb 28, 10:20 PM CST | Tornado Warning | ICT | Wilson | 19 min |
| Feb 28, 10:37 PM CST | Special Weather Statement | ICT | Wilson | 23 min |
| Feb 28, 10:46 PM CST | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 59 min |
| Feb 28, 10:51 PM CST | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 54 min |
| Feb 28, 10:58 PM CST | Severe Thunderstorm Warning | ICT | Allen, Neosho | 17 min |
| Feb 28, 11:42 PM CST | Severe Thunderstorm Warning | ICT | Labette | 22 min |
| Mar 1, 2:32 AM CST | Red Flag Warning | ICT | Barton, Butler, Cowley, Ellsworth, Harper, Harvey and 10 more | 15 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.